Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Great Falls, MT

July 10, 2017Jefferson County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2017, 3:08 PM MDT for Jefferson County, Madison County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 3:08 PM MDT (21:08 UTC)
Expired
Jul 10, 2017, 3:45 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jefferson County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 185 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS55 KTFX 102108
SVRTFX
MTC043-057-102145-
/O.NEW.KTFX.SV.W.0040.170710T2108Z-170710T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
308 PM MDT MON JUL 10 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in southwestern Montana...
  Southwestern Jefferson County in southwestern Montana...

* Until 345 PM MDT

* At 308 PM MDT, a severe thunderstorm was located 10 miles west of
  Silver Star, or 21 miles south of Butte, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Whitehall, Silver Star and Waterloo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4570 11253 4576 11250 4574 11247 4575 11219
      4577 11223 4585 11243 4591 11241 4598 11245
      4604 11244 4583 11201 4554 11244 4564 11264
TIME...MOT...LOC 2108Z 208DEG 26KT 4569 11251 

HAIL...1.25IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
061 
WWUS55 KTFX 102137
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
337 PM MDT MON JUL 10 2017

MTC043-057-102145-
/O.CON.KTFX.SV.W.0040.000000T0000Z-170710T2145Z/
Madison MT-Jefferson MT-
337 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHERN MADISON AND SOUTHWESTERN JEFFERSON COUNTIES...

At 337 PM MDT, a severe thunderstorm was located 11 miles southeast
of Butte, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4577 11218 4577 11223 4585 11243 4591 11241
      4598 11245 4604 11244 4583 11201
TIME...MOT...LOC 2137Z 208DEG 26KT 4588 11237 

HAIL...1.25IN
WIND...60MPH
 
$$

KJ
246 
WWUS55 KTFX 102143
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
343 PM MDT MON JUL 10 2017

MTC043-057-102153-
/O.EXP.KTFX.SV.W.0040.000000T0000Z-170710T2145Z/
Madison MT-Jefferson MT-
343 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON AND
SOUTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4577 11218 4577 11223 4585 11243 4591 11241
      4598 11245 4604 11244 4583 11201
TIME...MOT...LOC 2143Z 208DEG 26KT 4591 11235 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:55 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 10, 2:55 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
255 PM MDT Mon Jul 10 2017

.SYNOPSIS...

Several upper-level disturbances will move through the region
through Tuesday. As a result, expect scattered showers and
thunderstorms to develop during this time, mainly during the
daylight hours. Some storms could be severe today, especially
over Southwest and Central Montana. Damaging wind gusts and
quarter-size or slightly bigger hail will be the main threats
from any severe storm. High temperatures will cool a few degrees
through Tuesday, before another significant heat wave develops by
late next week.

&&

.DISCUSSION...

Tonight through Tuesday Night...Multiple weather disturbances will
traverse our region from west to east tonight through Tuesday.
Thereafter, upper-level high pressure ridging will rebound over
the CWA Tuesday night. Accordingly, scattered showers and
thunderstorms today through tonight will become more intermittent
on Tuesday. Fair weather should then return Tuesday night. Severe
thunderstorms capable of damaging wind gusts and quarter-size or
slightly bigger hail are possible this afternoon and evening. In
addition, a few additional thunderstorms accompanied by quarter-
size or slightly larger hail cannot be ruled-out over/near the Hi-
Line overnight tonight. Near-average temperatures are expected
tonight through Tuesday night.
Jaszka

Wednesday through Sunday...After a brief reprieve from the warmest
temps of late, the western US ridge looks to rebuild in earnest
later this week. Models are in good agreement through about
Saturday, but then begin to diverge. The main point of contention is
how quickly an upper trough over the NRN Pacific will shift inland,
if at all. The EC/CMC have started to trend quicker, but as WPC
points out in their extended forecast discussion, the quicker
solutions have not worked out particularly well. So, for now, I kept
highs well into the 90s to near 100 late in the week and over the
weekend. If, however, the EC/CMC are correct, temps would likely not
be quite as hot by Sunday due to a flattening of the ridge. Of note,
ensemble guidance suggests the strength of the ridge forecast this
week has a return interval of about 5-10 years, although 850mb/700mb
temps do not show quite as high of a return interval. All this
points to unseasonably hot temperatures likely returning areawide
with near-record highs possible in a few locations. We encourage
everyone to plan for another extended period of well above normal
temperatures.

Each day, especially Wednesday through Saturday, isolated
thunderstorms may develop just about anywhere (as was seen this past
week) as weak shortwaves move beneath the ridge. Trying to pin down
any of these waves is next to impossible this far out, especially
since some may be driven by convection from previous days. For this
reason, I trended pops towards climo, with a slight favoring of the
SW MT mountains. No one day sticks out any more than another
regarding the threat of stronger storms, but all storms will likely
be capable of gusty winds with drier low levels/inverted V
environments.
MARTIN

&&

.FIRE WEATHER...

Critical fire weather conditions are expected across the
northeastern areas, where hot temperatures, low relative humidity,
and gusty winds will persist into this evening. This situation
will be complicated further by the potential for thunderstorms by
this late afternoon or early evening. For much of central
Montana, the primary fire weather threat will be strong
thunderstorms that produce frequent lightning and strong/gusty
erratic wind gusts. The best chance for stronger storms to occur
will be during this afternoon and evening hours.

Looking ahead, afternoon temperatures will cool a bit into the
80s for Tue/Wed, only for another significant heat wave to
develop on Thursday and continue into next weekend (afternoon
highs 90s/lower 100s). No significant/widespread rainfall is
expected after Tuesday at this time.
Cassell

&&

.AVIATION...
Updated 1720Z

Mainly VFR expected next 24-hours as multiple weather disturbances
cross the area from west to east. Scattered showers and
thunderstorms are expected, especially through 12Z/Tue. Severe
storms capable of hail up to quarter-size and surface gusts up to 60
knots are possible this afternoon and evening, especially over SW
and Central MT. Also, brief MVFR CIGS may accompany any shower or
storm.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  83  53  90 /  20   0   0   0
CTB  53  78  50  86 /  40  20  10   0
HLN  57  86  56  91 /  30   0   0   0
BZN  53  84  51  88 /  20   0  10   0
WEY  48  76  41  79 /   0  10  20  10
DLN  53  82  51  85 /  10   0   0   0
HVR  60  84  54  91 /  20  20  10  10
LWT  55  81  52  85 /  60   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening Chouteau and
Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 10, 2:26 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
226 PM MDT MON JUL 10 2017

MTZ015-052-053-055-102100-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
226 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Whitehall, or 21 miles north of Sheridan, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. A storm spotter reported nickel to quarter-size hail
with this storm at 2:20 PM, however, radar indicates the storm is
likely weakening.

Locations impacted include...
Whitehall, Willow Creek, Cardwell, Waterloo and Lewis And Clark
Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may re-intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4607 11171 4579 11153 4562 11215 4574 11225
      4575 11223 4575 11219 4577 11226 4581 11231
TIME...MOT...LOC 2024Z 246DEG 23KT 4577 11211

KJ
Local storm report, Jul 10, 2:27 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     2 SSE GEYSER            47.25N 110.48W
07/10/2017  M56 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            MDT GEYSER REPORTED A MEASURED WIND GUST OF 56 MPH.

&&

KLG
Special weather statement, Jul 10, 2:28 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT MON JUL 10 2017

MTZ008-015-102100-
Madison MT-Beaverhead MT-
228 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND NORTH CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Wisdom to 14 miles
northeast of Jackson. Movement was northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wise River, Melrose and Dewey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4581 11343 4575 11336 4580 11335 4582 11328
      4587 11322 4588 11310 4581 11300 4576 11277
      4570 11275 4568 11270 4563 11270 4566 11260
      4559 11252 4538 11318 4577 11347
TIME...MOT...LOC 2028Z 235DEG 35KT 4574 11332 4547 11314

KJ
Local storm report, Jul 10, 2:30 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND GST     12 NNE CHECKERBOARD     46.72N 110.41W
07/10/2017  M52 MPH          JUDITH BASIN       MT   MESONET

            SOUTH FORK JUDITH RAWS REPORTED A WIND GUST OF 52 MPH.

&&

KLG
Special weather statement, Jul 10, 2:47 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MDT MON JUL 10 2017

MTZ008-015-102100-
Madison MT-Beaverhead MT-
247 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Dillon, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Twin Bridges and Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4569 11275 4568 11270 4563 11270 4563 11267
      4568 11258 4569 11253 4556 11222 4526 11278
      4536 11300
TIME...MOT...LOC 2046Z 222DEG 8KT 4548 11273

Moldan
Special weather statement, Jul 10, 3:00 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
300 PM MDT MON JUL 10 2017

MTZ008-015-052-102145-
Madison MT-Beaverhead MT-Jefferson MT-
300 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTH
CENTRAL BEAVERHEAD AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 345 PM
MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Dillon, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sheridan, Whitehall, Twin Bridges, Silver Star, Pony, Melrose,
Waterloo and Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4571 11275 4570 11275 4568 11270 4564 11271
      4563 11267 4570 11253 4576 11250 4575 11219
      4586 11243 4590 11241 4603 11216 4560 11182
      4521 11283 4553 11307
TIME...MOT...LOC 2100Z 239DEG 32KT 4546 11274

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:00 PM MDTSpecial Weather StatementTFXMadison45 min
Jul 9, 6:02 PM MDTSpecial Weather StatementTFXBeaverhead43 min
Jul 9, 6:06 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 9, 6:11 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 9, 6:15 PM MDTSpecial Weather StatementTFXBroadwater45 min
Jul 9, 6:31 PM MDTSpecial Weather StatementTFXFergus29 min
Jul 9, 6:38 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark37 min
Jul 9, 6:49 PM MDTSpecial Weather StatementTFXBeaverhead26 min
Jul 9, 6:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jul 9, 7:02 PM MDTSpecial Weather StatementTFXCascade, Lewis and Clark28 min
Jul 9, 7:15 PM MDTSpecial Weather StatementTFXBroadwater, Meagher45 min
Jul 9, 7:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jul 9, 7:37 PM MDTSpecial Weather StatementTFXCascade23 min
Jul 9, 7:51 PM MDTSpecial Weather StatementTFXDeer Lodge24 min
Jul 9, 8:03 PM MDTSpecial Weather StatementTFXCascade27 min
Jul 9, 8:10 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 9, 9:00 PM MDTSpecial Weather StatementTFXCascade30 min
Jul 9, 9:39 PM MDTSpecial Weather StatementTFXBeaverhead21 min
Jul 9, 10:13 PM MDTSpecial Weather StatementTFXDeer Lodge32 min
Jul 9, 10:46 PM MDTSpecial Weather StatementTFXDeer Lodge29 min
Jul 10, 3:53 AM MDTRed Flag WarningTFXBlaine, Chouteau, Fergus, Hill, Phillips17 hr
Jul 10, 11:42 AM MDTSpecial Weather StatementTFXBroadwater48 min
Jul 10, 11:46 AM MDTSpecial Weather StatementTFXJudith Basin44 min
Jul 10, 11:51 AM MDTSpecial Weather StatementTFXCascade39 min
Jul 10, 12:04 PM MDTSpecial Weather StatementTFXJudith Basin41 min
Jul 10, 12:17 PM MDTSpecial Weather StatementTFXBroadwater43 min
Jul 10, 12:39 PM MDTSpecial Weather StatementTFXJudith Basin36 min
Jul 10, 12:42 PM MDTSpecial Weather StatementTFXGallatin33 min
Jul 10, 12:55 PM MDTSpecial Weather StatementTFXMeagher50 min
Jul 10, 1:01 PM MDTSpecial Weather StatementTFXFergus44 min
Jul 10, 1:10 PM MDTSpecial Weather StatementTFXSilver Bow50 min
Jul 10, 1:25 PM MDTSpecial Weather StatementTFXJudith Basin50 min
Jul 10, 1:48 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 10, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 10, 1:53 PM MDTSpecial Weather StatementTFXJefferson52 min
Jul 10, 1:56 PM MDTSpecial Weather StatementTFXSilver Bow49 min
Jul 10, 2:26 PM MDTSpecial Weather StatementTFXJefferson34 min
Jul 10, 2:28 PM MDTSpecial Weather StatementTFXSilver Bow32 min
Jul 10, 2:47 PM MDTSpecial Weather StatementTFXBeaverhead13 min
Jul 10, 3:00 PM MDTSpecial Weather StatementTFXSilver Bow45 min
Jul 10, 3:13 PM MDTSpecial Weather StatementTFXBroadwater47 min
Jul 10, 3:16 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison29 min
Jul 10, 3:25 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 10, 3:27 PM MDTSpecial Weather StatementTFXMadison48 min
Jul 10, 4:11 PM MDTSpecial Weather StatementTFXGallatin49 min
Jul 10, 4:40 PM MDTSevere Thunderstorm WarningTFXJefferson20 min
Jul 10, 4:42 PM MDTSpecial Weather StatementTFXJefferson48 min
Jul 10, 4:57 PM MDTSpecial Weather StatementTFXMeagher33 min
Jul 10, 4:58 PM MDTSpecial Weather StatementTFXGallatin47 min
Jul 10, 5:02 PM MDTSpecial Weather StatementTFXJefferson43 min
Jul 10, 5:08 PM MDTSpecial Weather StatementTFXGallatin, Madison37 min
Jul 10, 5:45 PM MDTSpecial Weather StatementTFXGallatin30 min
Jul 10, 5:57 PM MDTSpecial Weather StatementTFXLewis and Clark48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.